hypophosphatemia%20-and-%20hyperphosphatemia
HYPOPHOSPHATEMIA & HYPERPHOSPHATEMIA

Hypophosphatemia is an electrolyte imbalance where there is a decrease in the serum phosphate level that is less than the normal range.

It is recognized most often in critically-ill patients, decompensated diabetics, alcoholics or other malnourished persons, and acute infectious or pulmonary disorders.

It may be transient and reflect intracellular shift with minimal clinical consequences.

Hyperphosphatemia is an electrolyte disturbance in which an increase in the serum phosphate level of more than the normal range is present.

Most symptoms of acute hyperphosphatemia are due to secondary hypocalcemia.

The significant level of hyperphosphatemia in adults is >6 mg/dL.

Diagnosis

Hypophosphatemia
  • A decrease in serum phosphate should be distinguished from a decrease in total body storage of phosphate (phosphate deficiency)
  • The extracellular fluid contains <5% of total body phosphorus
  • Depending on renal function, serum phosphate may be normal or high in profound intracellular deficiency
  • Serum phosphate may be low even when intracellular phosphate is normal following a sudden movement of extracellular phosphate
Hyperphosphatemia
  • Normal adult range: 2.45-4.5 mg/dL (0.81-1.45 mmol/L)
  • Significant level for hyperphosphatemia in adults: >6 mg/dL

Classification

Mild Hypophosphatemia
  • Patient is usually asymptomatic
  • Serum P 0.75-1.0 mmol/L (2.2-3 mg/dL)
Moderate Hypophosphatemia
  • Usually asymptomatic
  • Serum P 0.5-0.7 mmol/L (1.5-2.2 mg/dL)
Severe Hypophosphatemia
  • Patient is usually symptomatic
  • Serum P <0.3-0.5 mmol/L (<1-1.5 mg/dL)

Evaluation

  • Hypophosphatemia may be transient & reflect intracellular shift w/ minimal clinical consequences
  • In most cases of intracellular shift of phosphate, serum phosphate normalizes once the cause is managed

Conditions that accelerate intracellular uptake of phosphate

  • Any cause of hyperventilation (eg sepsis, anxiety, pain, etc)
  • Intravenous (IV) glucose administration
  • Insulin therapy
  • Administration of catecholamines & beta-receptor agonists
  • Leukemic blast crisis
  • Administration of erythropoietin or GCS-F
  • Postsurgery or after trauma
  • Thyrotoxic periodic paralysis

Hyperphosphatemia in Chronic Kidney Disease (CKD) Patients

  • Patients w/ CKD has elevated risk in having hyperphosphatemia
  • In the early stages of CKD, there is a gradual decrease in filtered phosphate load that causes phosphate retention
  • The retention of phosphate stimulates fibroblast growth factor-23 (FGF-23) & parathyroid hormone (PTH) secretion, that causes increased renal fractional excretion of phosphate by decreasing tubular phosphate reabsorption
  • Production of dihydroxyvitamin D is suppressed by FGF-23, thereby decreasing intestinal phosphate absorption which causes elevated PTH levels, resulting in the development of secondary hyperparathyroidism
  • The continued decline in renal function causes development of hyperphosphatemia due to insufficient renal excretion despite high levels of PTH & FGF-23
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Endocrinology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Pearl Toh, 13 Apr 2018
Impaired endothelial-dependent microvascular reactivity appears to be predictive of albuminuria progression in Asian patients with type 2 diabetes (T2D) who have normal urine albumin levels at baseline, but not in those with microalbuminuria, a prospective longitudinal cohort study suggests.
30 May 2016
Good glycaemic control and minimizing CV risk factors are the cornerstones of T2D management. Empagliflozin, a SGLT2 inhibitor, has a unique mechanism of action that not only lowers plasma glucose but also other CV risk factors. The EMPA-REG OUTCOME® trial explored the CV benefits of this drug, and a panel of eminent speakers gathered recently to present the implications of this study and empagliflozin on clinical practice.
Stephen Padilla, 13 Apr 2018
The use of dipeptidyl peptidase-4 inhibitors may heighten the risk of inflammatory bowel disease (IBD) in patients with type 2 diabetes (T2D), according to a recent study.